Alert archive / Illinois / Flash Flood Warnings in 1997

Flash Flood Warning 55, NWS Paducah, KY

May 28, 1997Pope County, Illinois

NWS Paducah, KY issued this flash flood warning at May 28, 1997, 4:27 PM CDT for Pope County, Illinois. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 28, 1997, 4:27 PM CDT (21:27 UTC)
Expired
May 28, 1997, 6:30 PM CDT
In force
2 hr
Issued by
NWS Paducah, KY
Area
Whole counties

County Pope County, IL

The radar

The Paducah radar (KPAH), 43 km from the middle of the area, began a volume at 21:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 9.5 hours before the alert went out and 226 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 1997-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 1997-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 96 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5 J/kg
Mixed-layer CIN
-141 J/kg
Mixed-layer LCL
648 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
96 m²/s²
0-3 km storm-relative helicity
166 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KPAH 282126
FFWPAH
ILC127-151-KYC139-145-282330-
 
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
427 PM CDT WED MAY 28 1997
 
THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A
FLASH FLOOD WARNING EFFECTIVE UNTIL  630 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATIONS...
 
IN SOUTH ILLINOIS
 
   ...MASSAC COUNTY...SOUTHERN POPE COUNTY
 
 
IN WEST KENTUCKY
 
   ...LIVINGSTON COUNTY...MCCRACKEN COUNTY
 
AT 420 PM CDT...DOPPLER RADAR INDICATED OVER 2 INCHES OF RAIN HAS FALLEN
OVER AN AREA FROM DOWNTOWN PADUCAH TO JUST NORTH OF SMITHLAND IN
LIVINGSTON COUNTY DURING THE LAST HOUR. MUCH OF THIS AREA HAS RECEIVED
OVER 4 INCHES OF RAIN SINCE THIS MORNING.
 
SHOWERS AND THUNDERSTORMS ARE EXPECTED TO CONTINUE OVER THE AREA UNTIL
EARLY THIS EVENING. AN ADDITIONAL 1 TO 2 INCHES ARE POSSIBLE.
 
THE PADUCAH POLICE DEPARTMENT REPORTS THAT ALL MAJOR INTERSECTIONS IN
DOWNTOWN PADUCAH ARE WATER COVERED. THEY URGE ALL MOTORISTS TO AVOID
FLOODED AREAS.
 
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY.  THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO
CROSS SAFELY.  VEHICLES CAUGHT IN RISING WATER SHOULD BE
ABANDONED QUICKLY.  MOVE TO HIGHER GROUND.
 
 
LAMM/SPODEN
&

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this flash flood warning went out at May 28, 1:12 PM CDT, 3 hours 15 minutes earlier.

Area forecast discussion, May 28, 1:12 PM CDT, 3 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
115 PM CDT WED MAY 28 1997

...THE FORECAST CHALLENGE FOR TONIGHT WILL BE...HOW LONG THE SHOWER AND
THUNDERSTORM ACTIVITY WILL LAST AND ITS EFFECT ON TEMPERATURES ACROSS
THE AREA...

17Z SURFACE CHART SHOWS THAT THE LOW PRESSURE SYSTEM HAS MOVED INTO
SIL NEAR MVN. THE WARM FRONT EXTENDED FROM THERE TO JUST SOUTH OF
EVV. THE TRAILING COLD FRONT EXTENDED SOUTH FROM THE LOW TO JUST EAST
OF UNO MO. MOVEMENT OF THE LOW PRESSURE SYSTEM IS CONSISTENT WITH THE
ETA MODEL MOVEMENT WHICH WAS FOLLOWED. THE LOW IS EXPECTED TO BE OVER
NORTHERN IL BY 12Z THURSDAY...SO THE TRAILING COLD FRONT WILL BE SLOW
TO MOVE EAST OF THE FA ONLY REACHING WKY BY 12Z THURSDAY.

AS A RESULT...SHOWERS AND THUNDERSTORMS CAN BE EXPECTED FOR MOST OF THE
NIGHT ACROSS THE FA WITH THE BEST CHANCE EAST OF THE MISSISSIPPI RIVER.
SOME OF THE STORMS MAY BECOME SEVERE THIS EVENING AS THE FA IS IN A
SLIGHT RISK FOR SEVERE WEATHER. WITH THE TROPICAL AIRMASS AND DRY AIR
IN THE MID LEVELS EXPECTED TO MOVE EAST INTO THE AREA TONIGHT WITH THE
APPROACH OF THE COLD FRONT...ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE.
DUE TO THE PROXIMITY OF THE LOW AN ISOLATED TORNADO CANNOT BE RULED
OUT. LIMITING FACTORS ARE THE LACK OF SUNSHINE AND THE WEAK WIND
FIELDS. SATELLITE SHOTS SHOW MOST OF THE FA WITH CLOUDY SKIES WITH SOME
BREAKS OVER WESTERN KENTUCKY. IF CLEARING BECOMES WIDESPREAD ACROSS THE
FA...SEVERE THUNDERSTOR@MS WILL BECOME MORE PROBABLE.

WITH CLOUDY SKIES EXPECTED OVERNIGHT...WARMER FWC NUMBERS WERE PREFERED
OVER ALL THE AREA EXPECT SOUTHEAST MISSOURI WHERE WITH FRONTAL PASSAGE
...COOLER FAN NUMBERS WERE FAVORED THERE.

ML/GL

In the hours before

Special weather statement, May 28, 11:00 AM CDT, 5 hours 27 minutes before
THUNDERSTORM OUTLOOK - VALID UNTIL 7OO AM THURSDAY MONRING
NATIONAL WEATHER SERVICE PADUCAH KY
1100 AM CDT WED MAY 28 1997

...SLIGHT RISK OF SEVERE THUNDERSTORMS OVER ALL OF THE FOUR STATE
REGION THIS AFTERNOON AND EVENING...

A PERSISTENT LOW PRESSURE SYSTEM CONTINUES OVER THE MID MISSISSIPPI
VALLEY WITH AN ASSOCIATED WARM FRONT CURRENTLY EXTENDING FROM THE
CONFLUENCE OF THE MISSISSIPPI AND OHIO RIVERS TO NEAR HOPKINSVILLE.
THE WARM FRONT IS EXPECTED TO MOVE NORTH OF THE FOUR STATE REGION THIS
AFTERNOON BRINGING WARM MOIST AIR. THIS WITH THE APPROACH OF A SLOW
MOVING COLD FRONT OVER SOUTHEAST MISSOURI WILL RESULT IN SHOWERS AND
THUNDERSTORMS.

HIGH MOISTURE CONTENT OF THE AIR WHEN CONBINED WITH WARMER TEMPERATURES
WILL MAKE THE AIR INCREASINGLY UNSTABLE THIS AFTERNOON. ALSO DRY AIR
IN THE MID LEVELS OF THE ATMOSPHERE MOVING OVER THE MOIST AIR IN THE
LOWER LEVELS WILL FURTHER DESTABILIZE THE AIR..HENCE THE SLIGHT RISK FOR
SEVERE THUNDERSTORMS. WINDS...HOWEVER...BOTH NEAR THE SURFACE AND ALOFT
ARE EXPECTED TO REMAIN WEAK WHICH WILL SERVE AS ONE LIMITING FACTOR ON
SEVERE STORM DEVELOPMENT. A MORE IMPORTANT LIMITING FACTOR WILL DEPEND
ON WHETHER OR NOT THE SKY CLEARS. MORE SUN WILL MEAN FURTHER
DESTABILIZATION.

THE MAIN THREAT WITH THESE STORMS WILL BE DAMAGING STRAIGHT LINE WINDS
AND LARGE HAIL. DUE THE PROXIMITY OF THE LOW PRESSURE SYSTEM...AN
ISOLATED TORNADO CANNOT BE RULED OUT. STORM MOVEMENT WILL BE NORTHEAST
AT 20 MPH.

SPOTTER ACTIVATION MAY BE NECESSARY LATER THIS AFTERNOON AND EVENING.

ML/GL
Special weather statement, May 28, 11:06 AM CDT, 5 hours 21 minutes before
THUNDERSTORM OUTLOOK - VALID UNTIL 7OO AM THURSDAY MONRING
NATIONAL WEATHER SERVICE PADUCAH KY
1100 AM CDT WED MAY 28 1997

...SLIGHT RISK OF SEVERE THUNDERSTORMS OVER ALL OF THE FOUR STATE
REGION THIS AFTERNOON AND EVENING...

A PERSISTENT LOW PRESSURE SYSTEM CONTINUES OVER THE MID MISSISSIPPI
VALLEY WITH AN ASSOCIATED WARM FRONT CURRENTLY EXTENDING FROM THE
CONFLUENCE OF THE MISSISSIPPI AND OHIO RIVERS TO NEAR HOPKINSVILLE.
THE WARM FRONT IS EXPECTED TO MOVE NORTH OF THE FOUR STATE REGION THIS
AFTERNOON BRINGING WARM MOIST AIR. THIS WITH THE APPROACH OF A SLOW
MOVING COLD FRONT OVER SOUTHEAST MISSOURI WILL RESULT IN SHOWERS AND
THUNDERSTORMS.

HIGH MOISTURE CONTENT OF THE AIR WHEN CONBINED WITH WARMER TEMPERATURES
WILL MAKE THE AIR INCREASINGLY UNSTABLE THIS AFTERNOON. ALSO DRY AIR
IN THE MID LEVELS OF THE ATMOSPHERE MOVING OVER THE MOIST AIR IN THE
LOWER LEVELS WILL FURTHER DESTABILIZE THE AIR..HENCE THE SLIGHT RISK FOR
SEVERE THUNDERSTORMS. WINDS...HOWEVER...BOTH NEAR THE SURFACE AND ALOFT
ARE EXPECTED TO REMAIN WEAK WHICH WILL SERVE AS ONE LIMITING FACTOR ON
SEVERE STORM DEVELOPMENT. A MORE IMPORTANT LIMITING FACTOR WILL DEPEND
ON WHETHER OR NOT THE SKY CLEARS. MORE SUN WILL MEAN FURTHER
DESTABILIZATION.

THE MAIN THREAT WITH THESE STORMS WILL BE DAMAGING STRAIGHT LINE WINDS
AND LARGE HAIL. DUE THE PROXIMITY OF THE LOW PRESSURE SYSTEM...AN
ISOLATED TORNADO CANNOT BE RULED OUT. STORM MOVEMENT WILL BE NORTHEAST
AT 20\ MPH.

SPOTTER ACTIVATION MAY BE NECESSARY LATER THIS AFTERNOON AND EVENING.

ML/GL

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 4:27 PM CDTFlash Flood WarningPAHMassac2 hr
May 28, 6:26 PM CDTFlash Flood WarningPAHMassac, Pope64 min

Nearby

Flash Flood Warnings in Illinois, 1997Every flash flood warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.